Arkansas, 2010Hail and Damaging Winds in Arkansas, May 17, 2010
May 17, 2010 · NWS MEG · 3 events in 1 county or zone
A weak stationary front was located along the northern portions of the Mid South during the late afternoon and early evening hours of May 17, 2010 while an upper level disturbance moved across Illinois. These features combined with daytime heating to produce showers and thunderstorms across northern sections of the Mid South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak stationary front was located along the northern portions of the Mid South during the late afternoon and early evening hours of May 17, 2010 while an upper level disturbance moved across Illinois. These features combined with daytime heating to produce showers and thunderstorms across northern sections of the Mid South. Some of the storms were severe producing hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 12:57 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, May 17, 12:57 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT MON MAY 17 2010
.UPDATE...
ADDED RAIN CHANCES EVERYWHERE BASED ON RECENT DEVELOPMENT OF
SHOWERS/STORMS OVER ARKANSAS. ALSO...MENTIONED A FEW STRONG TO
PERHAPS SEVERE STORMS EVERYWHERE THROUGH 10 PM.
&&
.DISCUSSION...
APPEARS MOISTURE AND LIFT IS GOOD ENOUGH FOR SHOWER/STORM
DEVELOPMENT OVER THE AREA THIS AFTERNOON AND DEVELOPMENT
HAS BEGUN OVER ARKANSAS. THUS...WENT 20 TO 40 PERCENT RAIN CHANCES
THIS AFTERNOON WITH BEST CHANCES WEST OF MEMPHIS AND NORTH OF A
JONESBORO ARKANSAS TO HUNTINGDON LINE AND LOWEST CHANCES OVER
NORTHEAST MISSISSIPPI. WITH THE AIR BEING UNSTABLE WITH LIFTED
INCHES -2 TO -6...ADDITIONAL DEVELOPMENT IS POSSIBLE OVER THE AREA.
MENTIONED A FEW STRONG TO PERHAPS SEVERE STORMS IN THE HWO AS THE
COMBINATION OF COLD/DRY MID LEVEL AIR AND DECENT INSTABILITY
SUPPORT MAINLY A HAIL THREAT. GUSTY WINDS ARE POSSIBLE AS WELL.
DOUBT STORMS WILL BE ORGANIZED ENOUGH TO WARRANT A SEVERE
THUNDERSTORM WATCH.
UPDATED ZONES TO ACCOUNT FOR THESE CHANGES.
MBS
&&
.PREV DISCUSSION...
/ISSUED 333 AM CDT MON MAY 17 2010/
CURRENTLY...THE RAIN HAS FINALLY MOVED EAST OF THE REGION LEAVING
BEHIND A SATURATED GROUND. THIS COMBINED WITH SOME CLEARING AND
LIGHT WINDS HAS RESULTED IN SOME DENSE FOG DEVELOPMENT OVER PARTS
OF ARKANSAS AND THE MEMPHIS METRO AREA. HAVE ALREADY ISSUED A
DENSE FOG ADVISORY THROUGH 8 AM.
TODAY...AFTER SOME EARLY MORNING FOG EXPECT A FEW PEAKS OF SUN
THIS MORNING AND RAIN FREE CONDITIONS. THE MID LEVEL TROF AXIS
WILL SWING THROUGH THIS AFTERNOON. THIS COLD POOL ALOFT WILL CREATE
SOME INSTABILITY WITH LIFTED INDEX VALUES OF -2C OF SO. THERE WILL
BE A SLIGHT CHANCE/CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON THOUGH MOST PLACES SHOULD STAY DRY. A FEW
STORMS COULD BE STRONG WITH SMALL HAIL. TEMPS WILL BE A LITTLE
COOLER THAN NORMAL WITH HIGHS GENERALLY IN THE MID TO UPPER
70S...THOUGH EXTREME SOUTHERN PARTS OF THE AREA MAY TOUCH THE
LOWER 80S DUE TO A LITTLE MORE SUN.
TONIGHT THROUGH WEDNESDAY MORNING...THE PERIOD OF DRY WEATHER HAS
SHRUNK FURTHER. EXPECT WEAK HIGH PRESSURE ACROSS THE AREA WITH
MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND TEMPS SLIGHTLY BELOW
NORMAL.
WEDNESDAY AFTERNOON THROUGH FRIDAY NIGHT...MODELS ARE COMING INTO
AT LEAST SOME SORT OF AGREEMENT FOR THIS NEXT SYSTEM. BY WEDNESDAY
AFTERNOON A 500 MB UPPER LOW WILL MOVE INTO THE WESTERN PLAINS. IN
RESPONSE A SURFACE LOW WILL DEVELOP OVER THE TEXAS PANHANDLE AND A
WARM FRONT WILL START LIFTING NORTH FROM THE WESTERN GULF. SHOWERS
AND THUNDERSTORMS WILL PROBABLY START TO BREAK OUT ALONG AND NORTH
OF THIS FRONT WEDNESDAY AFTERNOON SO CONTINUED SLIGHT CHANCE POPS
OVER THE WESTERN HALF THE MID SOUTH. THE FRONT KEEPS MOVING SLOWLY
NORTH TOWARD THE MID SOUTH WEDNESDAY NIGHT WITH CHANCES FOR
SHOWERS AND THUNDERSTORMS CONTINUING. ON THURSDAY...DEPENDING ON
THE MODEL SOLUTION...THE SURFACE LOW TRACKS SOMEWHERE NEAR
NORTHERN ARKANSAS WITH THE FRONT SOMEWHERE CLOSE TO THE AREA. HAVE
INCREASED POPS A LITTLE FOR THURSDAY. THE LOCATION OF THE FRONT
WILL IMPACT TEMPS OBVIOUSLY. THE GFS IS THE MOST AGGRESSIVE MOVING
THE FRONT NORTH SO DECIDED TO TEMPER THE MEX NUMBERS A BIT. THE
WARM FRONT SHOULD LIFT NORTH OF THE AREA THURSDAY NIGHT AS SURFACE
LOW PRESSURE TRACKS INTO THE MID MISSISSIPPI VALLEY AND THEN THE
ASSOCIATED COLD FRONT WILL BEGIN TO PUSH INTO THE AREA BY EARLY
FRIDAY. BOTTOM LINE RIGHT NOW...THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS LOOKS LIKE THURSDAY THROUGH EARLY FRIDAY WITH
POSSIBILITY FOR SEVERE WEATHER SOMETIME DURING THAT TIME FRAME...
THOUGH THE THE THREAT IS UNCLEAR AND CONFIDENCE TOO LOW TO MENTION
IN THE HWO FOR NOW.
WEEKEND...BY FRIDAY NIGHT THE SYSTEM WILL PUSH EAST AND STRONG
UPPER RIDING WILL START TO DEVELOP. SURFACE FLOW ALMOST
IMMEDIATELY SHIFTS BACK AROUND THE SOUTH. AS A RESULT EXPECT A
RETURN TO WARM AND HUMID WEATHER FOR THE WEEKEND WITH HIGHS IN THE
UPPER 80S AND LOWS IN THE 60S AND LOWER 70S. THE AIRMASS WILL BE
CAPPED FOR THE MOST PART BUT AN AFTERNOON THUNDERSTORM HERE AND
THERE IS POSSIBLE.
SJM
&&
.AVIATION...
18Z TAF CYCLE.
DUE TO PLENTY OF LOW LEVEL MOISTURE WITH RECENT RAINS...CYCLONIC
FLOW AT BOTH THE SURFACE AND ALOFT WILL KEEP MVFR CLOUDS AROUND
THROUGH THE DAYLIGHT HOURS. HAVE INCLUDED A TEMPO GROUP UNTIL 20Z
FOR MEM AND JBR WITH THE EXPECTATION THAT ENOUGH MIXING WILL RAISE
CEILINGS AFTER THAT TIME. SOME WEAK GUSTS TO NEAR 20KTS POSSIBLE
AS MIXING SHOULD INCREASING THIS AFTERNOON FOR MKL...MEM...AND
JBR. SOME SHOWER OR THUNDERSTORM CHANCE THIS AFTERNOON AS WEAK
500MB TROF ROTATES THROUGH THE AREA. THIS WAS MENTIONED IN THE
PREVIOUS UPDATED AFD DISCUSSION AT 17Z...HOWEVER WILL NOT MENTION
AT 18Z ISSUANCE DUE TO EXPECTED ISOLATED OR SCATTERED COVERAGE.
HIGH PRESSURE AND DIMINISHING WINDS ARE EXPECTED FOR TONIGHT.
THOUGHT ABOUT FOG FOR TAFS...ESPECIALLY MKL...HOWEVER FOR NOW WITH
LOWERING SURFACE DEW POINTS AND WINDS EXPECTED AROUND THE 5KT RANGE
HAVE LEFT OUT FOR NOW.
BELLES
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 80 58 76 57 / 30 20 0 10
MKL 79 53 74 51 / 20 20 0 10
JBR 77 54 75 54 / 30 20 0 10
TUP 83 57 78 55 / 20 20 0 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 17, 2:32 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT MON MAY 17 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-182245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
332 PM CDT MON MAY 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH
10 PM ACROSS THE ENTIRE MIDSOUTH AND FORECAST AREA. HAIL UP TO THE
SIZE OF QUARTERS IS THE MAIN HAZARD...THOUGH GUSTY WINDS UP TO 50
MPH ARE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS...HEAVY RAINFALL...AND FLASH
FLOODING ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY AS A LOW
PRESSURE SYSTEM INTERACTS AN INCREASINGLY MOIST AND UNSTABLE
AIRMASS ACROSS THE MIDSOUTH. LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED TO THE MAIN SEVERE STORM HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THROUGH 10 PM
THIS EVENING.
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT THROUGH FRIDAY.
MBS
In the hours before
Local storm report, May 17, 10:09 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 AM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG LYNN 36.01N 91.25W
05/16/2010 LAWRENCE AR BROADCAST MEDIA
POWER LINES DOWN AND A TREE FELL ON A CAR IN SOUTHWEST
LAWRENCE COUNTY.
0535 PM TORNADO 6 W STEELE 36.08N 89.95W
05/16/2010 PEMISCOT MO TRAINED SPOTTER
CONFIRMED TOUCHDOWN OF A LANDSPOUT.
0545 PM TORNADO STEELE 36.08N 89.85W
05/16/2010 PEMISCOT MO LAW ENFORCEMENT
LANDSPOUTS WERE REPORTED IN STEELE AND THROUGHOUT
PEMISCOT COUNTY.
0555 PM TSTM WND DMG 4 W ELAINE 34.31N 90.92W
05/16/2010 PHILLIPS AR POST OFFICE
POWER POLES DOWNED BY STRONG WINDS OFF OF HIGHWAY 20.
0610 PM TORNADO STEELE 36.08N 89.85W
05/16/2010 PEMISCOT MO LAW ENFORCEMENT
LANDSPOUTS WERE REPORTED IN STEELE AND THROUGHOUT
PEMISCOT COUNTY.
0613 PM TSTM WND DMG 3 NE HORNERSVILLE 36.07N 90.08W
05/16/2010 DUNKLIN MO LAW ENFORCEMENT
SEVERE DAMAGE TO FARM EQUIPMENT ON COUNTY ROAD 735 JUST
WEST OF HIGHWAY CC NEAR RIVES AREA. POSSIBLE LANDSPOUT.
0635 PM TSTM WND DMG 6 SSE KENNETT 36.16N 90.01W
05/16/2010 DUNKLIN MO AMATEUR RADIO
A TOOL SHED WAS DESTROYED ON COUNTY ROAD 721 IN DUNKLIN
COUNTY. POSSIBLE LANDSPOUT.
0640 PM TSTM WND DMG FORREST CITY 35.01N 90.79W
05/16/2010 ST. FRANCIS AR LAW ENFORCEMENT
ONE TREE DOWN ON HIGHWAY 284 BLOCKING THE ROAD.
0640 PM TSTM WND DMG COAHOMA 34.37N 90.52W
05/16/2010 COAHOMA MS PUBLIC
TREES AND POWER LINES DOWNED BY HIGH WINDS.
0643 PM HAIL BLYTHEVILLE 35.93N 89.92W
05/16/2010 E0.88 INCH MISSISSIPPI AR AMATEUR RADIO
0715 PM TSTM WND DMG CRENSHAW 34.50N 90.19W
05/16/2010 PANOLA MS POST OFFICE
TREES AND POWER LINES DOWN IN THE SOUTH PART OF TOWN.
0748 PM FLASH FLOOD OBION 36.26N 89.19W
05/16/2010 OBION TN LAW ENFORCEMENT
3 INCHES OF WATER COVERING PALESTINE STREET AND HURT
STREET.
0753 PM HAIL 18 SW OXFORD 34.18N 89.75W
05/16/2010 E0.88 INCH PANOLA MS AMATEUR RADIO
0805 PM TSTM WND DMG 3 E WATER VALLEY 34.16N 89.58W
05/16/2010 YALOBUSHA MS EMERGENCY MNGR
POWER LINES DOWN ON HIGHWAY 315.
0846 PM HAIL TULA 34.23N 89.37W
05/16/2010 E0.88 INCH LAFAYETTE MS TRAINED SPOTTER
0851 PM FLASH FLOOD OXFORD 34.36N 89.53W
05/16/2010 LAFAYETTE MS AMATEUR RADIO
CARS STALLED IN WATER IN DOWNTOWN OXFORD.
0855 PM FLASH FLOOD DYER 36.07N 88.99W
05/16/2010 GIBSON TN EMERGENCY MNGR
HIGHWAY 77 IN DYER IS FLOODED.
0910 PM FLASH FLOOD DYER 36.07N 88.99W
05/16/2010 GIBSON TN EMERGENCY MNGR
FLOODING IS OCCURRING ON OLD DYER TRENTON ROAD.
0940 PM FLASH FLOOD OXFORD 34.36N 89.53W
05/16/2010 LAFAYETTE MS EMERGENCY MNGR
3 TO 4 FEET OF WATER OVER VARIOUS ROADS THROUGHOUT
OXFORD. SEVERAL HOUSES ARE FLOODED. CHANDLER ROAD IS
COVERED WITH 3 FEET OF WATER.
1000 PM FLASH FLOOD 2 SW SAMBURG 36.36N 89.38W
05/16/2010 OBION TN TRAINED SPOTTER
HIGHWAY 22/21 CLOSED DUE TO RESIDUAL FLOOD WATERS.
&&
MBSSpecial weather statement, May 17, 2:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT MON MAY 17 2010
MOZ115-TNZ001-002-019-020-172145-
PEMISCOT MO-GIBSON TN-LAKE TN-OBION TN-DYER TN-
357 PM CDT MON MAY 17 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 3 MILES NORTHWEST OF RIDGELY AT 357 PM CDT...MOVING
SOUTHEAST AT 35 MPH.
PEOPLE IN DYER...GIBSON...LAKE...OBION AND PEMISCOT COUNTIES...
INCLUDING LOCATIONS NEAR HAYTI...SHOULD MONITOR THIS STORM CLOSELY.
Thunderstorm Wind, Poinsett
- When
- May 17, 3:10 PM CST to 3:15 PM CST
- Where
- Poinsett County, 0.73 mi N of Fisher to 1.07 mi NE of Fisher
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.490, -90.978
Straight line winds knocked down several trees in Fisher.
Hail, Poinsett
- When
- May 17, 3:17 PM CST to 3:22 PM CST
- Where
- Poinsett County, 0.78 mi NNE of Fisher
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.490, -90.974
Thunderstorm Wind, Poinsett
- When
- May 17, 4:00 PM CST to 4:05 PM CST
- Where
- Poinsett County, 0.45 mi WSW of Marked Tree to 0.43 mi W of Marked Tree Muni Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.529, -90.428
Straight line winds knocked down light poles across the city of Marked Tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 17, 2010$280,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Texas, May 17, 2010$158,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, May 17 to 18, 2010$67,000 · 60 kt wind · 10 events
- Hail in Texas, May 17 to 21, 2010$45,000 · 4.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 17, 2010$20,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Louisiana, May 17, 2010$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, May 17, 20101.25 in hail · 19 events
- Flash Flooding and Hail in New Mexico, May 17, 2010$8,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in Kentucky, May 17, 2010$16,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, May 17, 2010$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 17, 20101.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, May 17, 20101 injured · $5,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230678, 230679, 230693.